Category

Patient of The Week

Category

Susan: In mid-2008, I had a severe food poisoning incident with lots of diarrhea and vomiting. Later that year, I broke a toe and took Advil every day for a month. In October 2009, I started having problems being regular with my digestion. I saw a physician who gave me a course of antibiotics and proton pump inhibitors (PPIs). After taking them I was still experiencing abdominal pain and bloating. Dr. Chutkan: An episode of food poisoning can be the triggering event for small intestinal bacterial overgrowth (SIBO) because the gut flora is thrown out of balance. The pathogen crowds out a lot of the beneficial gut bacteria, and even after the infection is over people are often still symptomatic because their healthy gut bacteria remain depleted and other species start to overgrow. Non steroidal anti inflammatory drugs (NSAIDs) like Advil compound things because they make tiny holes in the intestinal…